What makes getting off Effexor difficult?

1. Make conscious choices about sodium

Avoiding too much sodium in your diet is smart for anyone looking to eat healthier. But patients on steroids or antidepressants might want to consider paying extra close attention.

That means avoiding processed foods, canned foods, and fast foods, since they’re often packed with sodium.

“Eight percent of our sodium intake comes from these foods,” says Cabrero. “The general population in the U.S. has 3,300 to 3,500 mg of sodium per day, when it should fall more around 2,300 mg. Reduce these foods that have naturally a ton of sodium.”

Cabrero recommends you learn how to read nutritional labels in order to understand what’s in your food.

To curb weight, use the same strategies you’d use to control weight with or without the added effects of medication. Choose low-calorie foods like fresh fruits and vegetables, eat fiber-rich and slow-to-digest complex carbohydrates, and drink lots of water.

People taking antidepressants should also be aware of hyponatremia, which is low sodium in the blood. This is especially important in the first 28 days of starting antidepressants, as low sodium levels can lead to more severe health problems.

If you’ve been newly prescribed an antidepressant, your doctor should monitor you for signs of hyponatremia, including:

  • dizziness
  • nausea
  • lethargy
  • confusion
  • cramps
  • seizure

Your doctor can help you avoid hyponatremia.

Can getting off my SSRI cause weight gain?

Can going off an SSRI (in this case, EffexorXR) cause me to have an enormous increase in appetite?

Under a doctor’s supervision, I’m going off Effexor in preparation for getting pregnant. I had been taking a dose of 150mg for about a year, and last week she cut my dose to 75mg, which I’ll take for three weeks. After that, I’ll take 37.5mg for three weeks, and then be done. Also, I started taking .5mg of Klonopin twice a day about a month ago, and now am up to .5mg three times a day. The Klonopin is for anxiety.

In anticipation for trying to get pregnant, I’ve lost about twenty five pounds. (I’m still overweight, but working on it.) I have been counting calories, eating small meals, and I do 50 minutes of cardio exercise four times a week. I’m thinking of making it five times a week. Once I started taking the Klonopin I felt like my weight loss stalled. Before that, I’d been steadily losing one to two pounds a week. When I asked my doctor about it she said that the lowering of anxiety could cause a bit of a slowdown in my metabolism, or it could just be a plateau that’s non-related to my medication. I should also note that I feel like I’ve gained back about four pounds in the last month, when I’ve actually increased my exercise level and my food intake is the same. (A month ago I was closer to thirty pounds lost.)

Since I lowered my dose of Effexor, though, I have had the craziest increase in appetite. I started my new dose on Thursday and on Friday and Saturday I had what I considered two dinners — two evening meals of about four hundred calories or so. The meals were about five hours apart both nights. I’ve also been craving sweets. I haven’t been having many side effects of the lowered SSRI dose except for dizziness, and I feel like the sweets help with that, but I realize that shoving saltwater taffy down my maw for the next five weeks isn’t exactly the best plan of action.

Please realize that I know part of my problem is my anxiety. However, I would like to know if anyone else has had such an increase in appetite or weight after going off of an SSRI, and if it was something permanent. I’ve worked really hard to lose this weight and it’s upsetting to me that I might be backsliding.

I have tried to put as much detail as I can in the post, but if any further details would help, you can email me at ssri.anon.2006@gmail.com.

Eating a potassium-rich diet is great for people who are looking to lose weight gained because of medication — potassium flushes out sodium. And a potassium-rich diet is linked to other health benefits, such as reduced blood pressure, protection against stroke, and osteoporosis prevention.

Potassium-rich foods include:

  • bananas
  • sweet potatoes
  • avocados
  • coconut water
  • spinach
  • black beans
  • edamame
  • potatoes
  • beets

Managing your condition is a priority, so there may not yet be any options that cause little to no weight gain.

Still, ask your doctor if there are any alternative medications or treatments that would maintain your health without the extra pounds.

For people on steroids, ask if going on the shortest, most effective dose is a possibility.

If you’re taking antidepressants, bupropion (Wellbutrin) may be less likely to cause weight gain.

For people who have come off medication, intermittent fasting can be an effective way to lose weight, provided it’s recommended by your doctors.

“I usually suggest a gut rest. This is a 12-hour window when you don’t eat, which should start about 2 to 3 hours before bed,” says Cabrero. “A lot of times after dinner we end up snacking on foods that are not nutritious, nor are even related to hunger.”

Posted
2 years ago,

21 users are following.

Hi there, I’ve gained weight over the past 6 weeks after coming off of venlafaxine — I was on it on and off for 5 years.

I thought it was due to the supplements I started taking (5htp, l-tyrosine, vit b complex) but I’ve read a few reports of rapid weight gain after coming off meds.

Has anyone else heard of this??

Can the weight be lost?

I’m exercising and eating super healthy and gaining weight by the day……, help!!

1 like, 43 replies

4. Eat small, frequent meals

Your appetite can increase while taking specific medications, so you may be tempted to eat more.

Instead of having three massive meals throughout the day, breaking up your food into smaller, more frequent meals can make you feel like you’re consuming more calories because you have little time between snacks to be hungry.

It’s recommended to stave off hunger by eating six small meals a day versus three large ones.

Cabrero suggests you try to integrate nonstarchy veggies, or what she calls “volume-rich foods,” into your diet. “They’re nutritious and don’t have a lot of calories,” says Cabrero. Experiment beyond cut-up carrots: try veggie soups and salads.

5. Stay active

Staying active is important for overall health as well as weight loss or maintenance. Depending on your level of health or current symptoms, you may want to consult your doctor first.

“Depending on what other symptoms are going on, physical activity is something to be sure to do,” says Cabrero. “You might not be as active as you were before, but light yoga, walking, or something along those lines helps to keep you mobilized and improves overall health.”

7. Get some quality shut-eye

A good night’s sleep can do wonders when you’re trying to lose weight, especially if you’re taking steroids for any condition.

“With steroid use, patients find that they won’t sleep well, and that increases your appetite for sugary foods because you need that energy burst,” says Cabrero.

Here are 10 ideas for natural ways to sleep better.

What makes getting off Effexor difficult?

Background: 33 y.o. female, off and on anti-depressants since age 20; Currently have been off for 3 years.

I last took Effexor ER, and while taking it I gained 45 pounds in 6 months. I was not eating anymore than usual, and was actually exercising (although in the light range), but hadn’t exercised before beginning it since my depression had gotten so bad. I begged my dr to take me off it since the weight just kept piling on, and she refused. I finally took myself off. I even told her…»if you think I was depressed, what do you think all this extra weight is gonna do?»

By the way, I am 5’2″ so a weight increase from 130 to 175 was very significant.

After coming off the meds, I exercised more and lost about 15 pounds in 5 months. I stayed at that weight for another year (160) before being able to lose anymore weight. I then began exercising even more and lost another 10 pounds (over 6 months). Now it’s been another year and half and I have not been able to lose any more weight.

I think my metabolism is permanently screwed up from the antidepressant. I counting calories a few times just out of curiousity, since I didn’t think I was eating a lot. And it turned out my regular diet (not me trying to diet) was eating about 1000 calories a day. From everything I read, it says I am not eating enough. I have tried to increase my intake of food (yes veggies and protein….not carbs and sweets) but it hasn’t made any difference.

I want to know what I can do to jump start my metabolism? Has anyone else had a similar issue after antidepressants or could this be something else? I do have a family history of both thryroid disease and diabetes.

Antipsychotic drugs, antidepressants, and mood stabilizers are common drugs that have the most potential to increase weight gain.

With approximately 13 percent of Americans currently taking antidepressants — and without medication options that don’t cause fluctuations in weight — a lot of people can’t avoid being put at higher risk for unhealthy weight gain.

Steroids like prednisone may also have similar effects.

Alanna Cabrero, MS, a registered dietician at NYU Langone Health’s IBD Center, says steroids are often “used to tackle inflammatory conditions like IBD, Crohn’s, arthritis, lupus, and osteoarthritis.”

Понравилась статья? Поделиться с друзьями:
Website Name